Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: I. M. Gelfand, M. M. Kapranov and A.V. Zelevinsky
Title: Discriminants, resultants and multidimensional determinants
Additional book information: Birkhäuser, Boston, 1994, vii + 523 pp., ISBN 0 817 63660 9, $82.00

References [Enhancements On Off] (What's this?)

  • [Abh] Abhyankar, Shreeram S., Historical ramblings in algebraic geometry and related algebra, Am. Math. Mon. 83, 409-448 (1976). MR 53:5581
  • [ACGH] E. Arbarello, M. Cornalba, P. Griffiths, J. Harris, Geometry of algebraic curves, Vol. I, Grundlehren der mathematischen Wissenschaften, 267. New York, Springer-Verlag. XVI, 386 p. (1985). MR 86h:14019
  • [Ar] V.I. Arnold, Singularities of caustics and wave fronts, Transl. from the Russian, Mathematics and Its Applications (Soviet Series), 62. Dordrecht: Kluwer Academic Publishers. xiii, (1990), 259 pp. MR 93b:58019
  • [AMRT] A. Ash, D. Mumford, M. Rapoport, Y.Tai, Smooth compactification of locally symmetric varieties, Math Sci Press. IV, Brookline, Mass. (1975), 335 pp. MR 56:15642
  • [BHH] G. Barthel, F. Hirzebruch, T. Höfer, Geradenkonfigurationen und algebraische Flächen Vieweg Aspekte der Mathematik, Bd. 4. (1987). MR 89a:14045
  • [Bez1] E. Bezout, Recherches sur le degre' des equations resultantes de l'evanouissement des inconnues et sur le moyen qu'il convient d' employer pour trouver les equations, Mem. Acad, Paris, 288-338 (1764).
  • [Bez2] E. Bezout, Theorie generale des equations algebriques, Paris, 471 pp. (1779).
  • [BM] E. Bierstone, P.D. Milman, Geometric and differential properties of subanalytic sets, Ann. Math., II. Ser. 147, No.3, 731-785 (1998). CMP 98:16
  • [BrN] A. Brill, M. Noether, Die Entwicklung der Theorie der algebraische Funktionen in älterer und neuerer Zeit, Jahresber. der Deutsche Math. Verein. t. III (1892-93), 111-566.
  • [CSh] S.E. Cappell, J.L. Shaneson, Genera of algebraic varieties and counting of lattice points, Bull. Am. Math. Soc., New Ser. 30, No. 1, 62-69 (1994). MR 94f:14018
  • [Cat] F. Catanese, On the rationality of certain moduli spaces related to curves of genus 4, Algebraic geometry, Proc. Conf., Ann Arbor, Mich., 1981, Lect. Notes Math. 1008, 28-50 (1983). MR 85b:14032
  • [Cr] G. Cramer, Introduction a l' analyse des lignes courbes algebriques, Geneve, 680 pp. (1750).
  • [Coo] J.L. Coolidge, A treatise on algebraic plane curves, Oxford Univ. Press (1931), reprinted by Dover Publications, New York, Inc. XXIV, (1959), 513 pp. MR 22:11302
  • [D] V.I. Danilov, Geometry of toric varieties, Russ. Math. Surv. 33, No.2, 85-134 (1978). MR 80g:14001
  • [De] P. Deligne, Le determinant de la cohomologie, Current trends in arithmetical algebraic geometry, Proc. Summer Res. Conf., Arcata, Calif., 1985, Contemp. Math. 67, 93-117 (1987). MR 89b:32038
  • [Di] U. Dini, Lezioni di Analisi infinitesimale, Vol. I(1-2), II. Nistri Lischi, Pisa, 1907, 1909, CI + 720, XIII+468 pp.
  • [Fa] G. Faltings, The determinant of cohomology in etale topology, Arithmetic geometry, Proceedings, Cortona, 1994, Cambridge University Press, Symp. Math. 37, 157-168 (1997). MR 98k:14023
  • [Fl] H. Flenner, Emmy Noether and the development of commutative algebra in `The Heritage of Emmy Noether', Israel Math. Conf. Proc. 12 (1999), 23-38. CMP 99:07
  • [Fr] W. Franz, Über die Torsion einer Ueberdeckung, J. Reine Angew. Math. 173, 245-254 (1935).
  • [Fu1] W. Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge, Bd. 2. Berlin Springer-Verlag. XI, (1984), 470 pp. MR 85k:14004
  • [Fu2] W. Fulton, Introduction to toric varieties, Annals of Mathematics Studies. 131. Princeton University Press (1993), 157 pp. MR 94g:14028
  • [GKZ] I.M. Gelfand, M.M. Kapranov, A.V. Zelevinsky, Discriminants, Resultants, and Multidimensional Determinants, Birkhäuser Boston (1994), vii + 523 pp. MR 95e:14045
  • [GoK1] P. Gordan, G. Kerschensteiner, Vorlesungen über Invariantentheorie I: Determinanten, Teubner, Leipzig, 1885.
  • [GoK2] P. Gordan, G. Kerschensteiner, Vorlesungen über Invariantentheorie II: Binäre Formen, Teubner, Leipzig, 1887.
  • [Hart] R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics. 52. Springer-Verlag. (1977), XVI+496 pp. MR 57:3116
  • [HLY] S. Hosono, B.H. Lian, S.-T. Yau, GKZ-generalized hypergeometric systems in mirror symmetry of Calabi-Yau hypersurfaces, Commun. Math. Phys. 182, No.3, 535-577 (1996). MR 98g:14042
  • [KKMS] G. Kempf, F. Knudsen, D. Mumford, B. Saint-Donat, Toroidal embeddings. I. Lecture Notes in Mathematics, 339, Berlin-Heidelberg-New York: Springer-Verlag (1973), 209 pp. MR 49:299
  • [Knud-Mum] F. Knudsen, D. Mumford, The projectivity of the moduli space of stable curves. I: Preliminaries on ``det'' and ``Div'', Math. Scandinav. 39, 19-55 (1976). MR 55:10465
  • [Miln1] J. W. Milnor, A duality theorem for Reidemeister torsion, Ann. Math., II. Ser. 76, 137-147 (1962). MR 25:4526
  • [Miln2] J. W. Milnor, Whitehead torsion, Bull. Am. Math. Soc. 72, 358-426 (1966). MR 33:4922
  • [Moe] A.F. Möbius, Der barycentrische Calcul, Barth Verlag, Leipzig, 1827, 480 pp.
  • [Mum] D. Mumford, Algebraic geometry. I: Complex projective varieties, Grundlehren der math. Wissenschaften. 221. Berlin -Heidelberg - New York: Springer-Verlag. X, 186 pp. (1976). MR 96d:14001
  • [O] T. Oda, Convex bodies and algebraic geometry. An introduction to the theory of toric varieties, Ergebnisse der Mathematik 3. F. B. 15. Springer-Verlag (1988) 212 pp. MR 88m:14038
  • [Po] J.V. Poncelet, Traite' des Proprietes Projectives des Figures, Tomes I et II, Gauthier-Villars, Paris, 1822, deux. Ed. 1865, XXXII, 428 and 452 pp.
  • [Pr] C. Procesi, 150 years of invariant theory in `The Heritage of Emmy Noether', Israel Math. Conf. Proc. 12 (1999), 5-21. CMP 99:07
  • [Q] D. Quillen, Determinants of Cauchy-Riemann operators on a Riemann surface, Funct. Anal. Appl. 19, 31-34 (1985); translation from Funkts. Anal. Prilozh. 19, No. 1, 37-41 (1985). MR 86g:32035
  • [RS1] D.B. Ray, I.M. Singer, R-torsion and the Laplacian on Riemannian manifolds, Adv. Math. 7, 145-210 (1971). MR 45:4447
  • [RS2] D.B. Ray, I.M. Singer, Analytic torsion for complex manifolds, Ann. of Math., II. Ser. 98, 154-177 (1973). MR 52:4344
  • [Rei1] K. Reidemeister, Überdeckungen von Komplexen, J. Reine Angew. Math. 173, 164-173 (1935).
  • [Rei2] K. Reidemeister, Durchschnitt und Schnitt von Homotopieketten, Monatsh. Math. Phys. 48, 226-239 (1939). MR 1:105h
  • [Ro] T.G. Room, The geometry of determinantal loci, Cambridge: Univ. Press. XXVIII, 483 pp. (1938).
  • [SC] G. Sansone, R. Conti, Equazioni differenziali non lineari, Consiglio Naz. Ricerche, Monografie Mat. 3. Roma: Edizioni Cremonese XIX, 647 p. (1956). MR 19:547c
  • [Shu] E.I. Shustin, Surjectivity of the resultant map : a solution to the inverse Bezout problem, Comm. in Alg., 23 (3), 1145-1163 (1995). MR 96a:12004
  • [SoWa] A.J. Sommese, C.W. Wampler, Numerical algebraic geometry in `The mathematics of numerical analysis', 1995 AMS-SIAM Park City summer seminar, American Mathematical Society. Lect. Appl. Math. 32, 749-763 (1996). MR 98d:14079
  • [Stu] B. Sturmfels, Sparse elimination theory in `Computational algebraic geometry and commutative algebra' Proceedings, Cortona, 1991. Cambridge University Press. Symp. Math. 34, 264-298 (1993). MR 94k:13035
  • [vdW] B.L. Van der Waerden, Einführung in die Algebraische Geometrie, Grundlehren d. math. Wiss. in Einzeldarstell. 51, Berlin: Julius Springer. VII, 247 pp. (1939).
  • [Wa1] A.H. Wallace, Tangency and duality over arbitrary fields, Proc. Lond. Math. Soc., III. Ser. 6, 321-342 (1956). MR 18:234b
  • [Wa2] A.H. Wallace, Homology theory on algebraic varieties, Pergamon Press, London, New York, Paris, Los Angeles (1958), VIII, 114 pp. MR 20:46
  • [We] H. Weber, Lehrbuch der Algebra, I, II, Vieweg, Braunschweig, 1895-1896.
  • [Wei] A. Weil, Foundations of algebraic geometry, American Mathematical Society Colloquium Publications. 29, New York: American Mathematical Society. XIX, 299 p. (1946). MR 9:303c
  • [Wey1] H. Weyl, Symmetry, Princeton: Princeton University Press. (1952), 168 pp. MR 14:16a
  • [Wey2] H. Weyl, Emmy Noether, El. Math.-Beiheft Nr., 13 (1970), 53-72. (transl.) MR 82c:01047
  • [Whi] J.H.C. Whitehead, Simple homotopy type, Am. J. Math. 72, 1-57 (1950). MR 11:735c

Review Information:

Reviewer: Fabrizio Catanese
Affiliation: Georg-August-Universität Göttingen
Email: catanese@uni-math.gwdg.de
Journal: Bull. Amer. Math. Soc. 37 (2000), 183-198
MSC (2000): Primary 14M25, 14-02, 14M12
DOI: https://doi.org/10.1090/S0273-0979-99-00858-7
Published electronically: December 21, 1999
Review copyright: © Copyright 2000 American Mathematical Society
American Mathematical Society